As a healthcare provider I am asked to weigh in on pain management by both patients and family members. Usually it is to treat a bad sprain or other recreational injury from hiking, skiing or some other fun Colorado outdoor sport.  Or it could be because of some surgery, maybe to repair an injury.

How to manage pain is an important question to ask as we struggle to reduce exposure to opioids.  With the risks of addiction have become more apparent and the ongoing harm increases, it leads clinicians to thoughts of using non-opioids pain medications.

Usually the first thing we would go to is Acetaminophen/Tylenol.  We see this as a low risk medication and, from both professional and personal experience, as effective.  I have often recommended alternating Acetaminophen with a NSAID for pain relief in situations noted above.

In an interesting study in JAMA, over 500 individuals having a total hip replacement were randomized to receive opioids plus one of four regiments of adjuvant pain medication plans; acetaminophen, ibuprofen, both Ibuprofen/acetaminophen or neither.  The findings were that Ibuprofen significantly reduced opioid use in the first 24 hours.  Acetaminophen alone did not reduce opioid use and adding acetaminophen to ibuprofen did not increase the benefit over ibuprofen alone.  There were no significant difference in serious adverse events for any group.

This supports the use of NSAID in post-operative pain and calls into question the benefit of acetaminophen.  I know that many of us worry about the GI and bleeding risk of NSAID and we should be careful. However acetaminophen is not without risk….

A few years ago a family member called me in the middle of the night about their teenager who was having pain after an orthopedic procedure to remove some screws. Her pain was not well controlled. As the cobwebs of sleep cleared, I realized that she was not on a NSAID.  Instead she had been instructed to take Tylenol around the clock and in addition had been prescribed an acetaminophen containing oral opioid which she was also taking.  Her total oral acetaminophen ingestion was twice the daily recommended dose.

I sent her to the ED and they dosed her with Mucomyst (N-acetylcysteine) while checking her liver function and acetaminophen levels.  Fortunately, she was OK and no damage was done.  However, the risk was real.  Unintentional acetaminophen poisoning happens because so many prescription and over the counter medication contain it.  Both the lay and medical community are often lulled into thinking it is safe.

We need to prescribe wisely….

 

Effect of Combination of Paracetamol (Acetaminophen) and Ibuprofen vs Either Alone on Patient-Controlled Morphine Consumption in the First 24 hours after Total Hip Arthroplasty: The PANSAID Randomized Clinical Trial.  JAMA

https://jamanetwork.com/journals/jama/article-abstract/2724188?resultClick=24

Post a Comment

Explore More